Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 67, NWS Atlanta, GA

March 3, 20236 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 3, 2023, 4:31 PM EST for 6 counties in Georgia. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 3, 2023, 4:31 PM EST (21:31 UTC)
Expired
Mar 3, 2023, 5:15 PM EST
In force
44 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, GA, Cobb County, GA, DeKalb County, GA, Douglas County, GA, Fulton County, GA, Paulding County, GA

The radar

The Atlanta radar (KFFC), 66 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 4:40 PM ESTTSTM WND DMG1 Sw Brownsville, GAA TREE FELL ONTO A VEHICLE ON CAMBRIDGE COURT.
Mar 3, 4:44 PM ESTTSTM WND DMG2 Nne Bill Arp, GACORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 NNE BILL ARP. A TREE WAS DOWNED ON BRIGHT STAR ROAD AT BISCAYNE WAY.
Mar 3, 4:45 PM ESTTSTM WND DMG1 Ne Bill Arp, GAA TREE WAS DOWNED ON MASON CREEK RD NEAR COUGAR TRAIL.
Mar 3, 4:50 PM ESTTSTM WND DMG2 E Fairplay, GAA TREE WAS DOWNED ON PHILLIPS MILL RD NEAR HWY 166.
Mar 3, 5:02 PM ESTTSTM WND DMGCampbellton, GA10 TO 12 TREES WERE DOWNED ONTO THE ROAD AT THE INTERSECTION OF CASCADE PALMETTO ROAD AND GA-92.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 11:34 AM ESTTornado WatchSPC5 hr
Mar 3, 2:41 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 475 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
475 m²/s²
0-3 km storm-relative helicity
638 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WUUS52 KFFC 032131
SVRFFC
GAC045-067-089-097-121-223-032215-
/O.NEW.KFFC.SV.W.0067.230303T2131Z-230303T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
431 PM EST Fri Mar 3 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Paulding County in northwestern Georgia...
  Northwestern DeKalb County in north central Georgia...
  Cobb County in north central Georgia...
  Northeastern Carroll County in northwestern Georgia...
  Douglas County in north central Georgia...
  Central Fulton County in north central Georgia...

* Until 515 PM EST.

* At 431 PM EST, severe thunderstorms were located along a line
  extending from Kennesaw to Abilene, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Atlanta, Marietta, Douglasville, Dallas, City of South Fulton,
  Peachtree Corners, Sandy Springs, Roswell, Johns Creek, Alpharetta,
  Smyrna, Dunwoody, Kennesaw, Woodstock, Acworth, Villa Rica, Powder
  Springs, Austell, Hiram and Lithia Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 PM EST for north central
and northwestern Georgia. A Tornado Watch also remains in effect
until 800 PM EST for north central Georgia.

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3408 8466 3408 8450 3405 8417 3400 8422
      3399 8426 3397 8426 3396 8428 3395 8427
      3360 8463 3364 8506
TIME...MOT...LOC 2131Z 266DEG 31KT 3405 8462 3364 8504 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 3:23 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 3, 3:23 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
323 PM EST Fri Mar 3 2023

...New Update to remove counties from TOR Watch 61...

.UPDATE...
Issued at 321 PM EST Fri Mar 3 2023

Quick update to remove northwest GA counties from TOR Watch 61.

31

&&

.SHORT TERM...
(This afternoon through Saturday)
Issued at 229 PM EST Fri Mar 3 2023

500mb analysis shows an upper low across eastern MO. A negatively
tilted trough extends to the southeast of the low into the Lower
Mississippi River Valley. The upper low will continue to move into
the central Great Lakes Region this evening. At the surface, a low
pressure is centered across W KY/far S IL. This low will rapidly
move east this evening into the east-central Great Lakes Region. The
front should clear the CWA around or just after midnight. A line of
strong/severe thunderstorms has developed out ahead of the cold
front and will move through the CWA later this afternoon into the
early evening hours.

Visible satellite imagery shows several breaks in the thick cloud
cover are developing, especially across the central and southern
portions of the CWA. This will allow for a bit more surface
destabilization to occur than previously forecast. Mesoanalysis
across central AL shows SBCAPE values ranging from 1000-2500 J/kg.
This are of enhanced CAPE should advect eastward this afternoon. The
steepest lapse rates remain well ahead of the line, but values
remain marginal along the line. Shear and helicity values remain
very favorable, especially across north and west-central GA. Winds
aloft remain stout with 30kt right off the surface, Currently, 850mb
winds are around 50kt and progged to strengthen to 60 to 70 kt as
the line moves across the CWA. A limiting factor will be the cap in
the 18Z sounding...around 6 deg at 600mb.

The best chance for tornadoes remains across far north GA this
afternoon and early evening, this area is the closest to the strong
dynamics aloft. Cannot rule out an isolated tornado further south.
The primary severe weather hazard will be damaging wind gusts.
Within in bowing or strong segments, there will be potential for
gusts up to 70 mph (or higher, especially across far north GA).

Have upgraded to a High Wind Warning across the remainder of N GA
and portions of NW GA. Gusts ahead of the line and just behind the
line are gusting to between 50 and 60kt.

NListemaa

&&

.LONG TERM...
(Sunday morning through next Thursday)
Issued at 229 PM EST Fri Mar 3 2023

The long term picks up on Sunday with dry weather and temperatures
comfortably in the low to mid 70s across the CWA with overnight
lows in the low 50s. This trend will gradually decrease over the
following days and into the weekend as a cold front approaches
bringing the next shot of cold air.

Dry conditions are expected as well early next week with minimum RH
values approaching critical fire weather conditions for a large part
of the CWA. Any interested parties should continue to monitor the
fire weather forecast for early next week.

Some of the long term models are picking up on some mixed precip
going into next weekend, but that trend has been unreliable and it's
still to far out to have any confidence on. Went with liquid precip
only and will continue to watch the 540 line over the next few days
to see how far down south it approaches.

Vaughn

&&

.AVIATION...
(18Z TAFS)
Issued at 1141 AM EST Fri Mar 3 2023

TSRA line progged to come through a little later than previously
forecast - have moved back the TEMPO by an hour. Sustained
winds/gusts will begin to increase and frequent gusts 35 to 40mph
are likely through much of the afternoon. Wind gusts within shra
could be even higher...possibly between 45-50mph. A wind shift to
the SW is likely just ahead of the line. Gusts should die down
overnight...with sustained speeds remaining up around 10mph. Cigs
should break fairly quickly behind the line.

//ATL Confidence...18Z Update...
High confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          50  70  44  71 /  80   0   0   0
Atlanta         49  67  45  71 /  50   0   0   0
Blairsville     40  62  37  66 /  30   0   0   0
Cartersville    45  64  39  71 /  30   0   0   0
Columbus        53  73  46  76 /  80   0   0   0
Gainesville     48  67  43  69 /  50   0   0   0
Macon           54  74  46  76 /  80   0   0   0
Rome            45  65  40  72 /  20   0   0   0
Peachtree City  48  69  43  73 /  60   0   0   0
Vidalia         60  77  50  77 /  60   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 11 PM EST this evening for GAZ001>009-
011>016-019>021-030>032-041>043.

Wind Advisory until 11 PM EST this evening for GAZ022>025-027-
033>039-044>062-066>076-078>086-089>098-102>113.

&&

SHORT TERM...NListemaa
LONG TERM....Vaughn
AVIATION...NListemaa
Hazardous weather outlook, Mar 3, 11:50 AM EST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1150 AM EST Fri Mar 3 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041700-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1150 AM EST Fri Mar 3 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

An enhanced risk (level 3 out of 5) for severe thunderstorms is
in effect for far NW Georgia and a slight risk (level 2 out of 5)
is in effect for the remainder of north and central Georgia.
Strong to severe thunderstorms are expected along a cold front
across North and Central Georgia this afternoon. The primary
threats are damaging wind gusts and an isolated strong tornado or
two.

A high wind warning has been issued for far northwest and far
north central Georgia from 7 AM to 11 PM today where wind gusts up
to 50 mph will be possible. A Wind advisory remains in effect for
the remainder of the area with wind gusts as high as 40 mph.
Strong winds will likely bring down trees and powerlines even
outside of the main line of storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather is expected at this time.

Spotter activation is requested after 2 PM EST across North
Georgia. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Local storm report, Mar 3, 3:53 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     NON-TSTM WND DMG LUMPKIN                 34.37N 84.04W
03/03/2023                   DAWSON             GA   PUBLIC

            POWER LINE DOWN ACROSS THE ROAD NEAR THE
            INTERSECTION OF HWY 53 AND STATE RT 9.

&&

TV
Local storm report, Mar 3, 3:55 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     NON-TSTM WND DMG 3 NNW MOUNT BETHEL      34.01N 84.42W
03/03/2023                   COBB               GA   EMERGENCY MNGR

            A TREE WAS DOWNED ON CHIMNEY SPRINGS DRIVE
            NEAR REVERE CIRCLE.

&&

RW
Local storm report, Mar 3, 3:56 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
356 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     3 ESE COOSA             34.25N 85.28W
03/03/2023                   FLOYD              GA   PUBLIC

            A BARN WAS REPORTED TO HAVE COLLAPSED.

&&

TV
Local storm report, Mar 3, 3:57 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     2 NNE JASPER            34.50N 84.42W
03/03/2023                   PICKENS            GA   AMATEUR RADIO

            AMATEUR RADIO NETWORK RELAYED REPORT OF
            DAMAGED HOME OFF BURNT MOUNTAIN ROAD.

&&

LGB
Local storm report, Mar 3, 3:58 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
358 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND DMG     3 ESE COOSA             34.25N 85.28W
03/03/2023                   FLOYD              GA   TRAINED SPOTTER

            BARN COLLAPSE ALONG AVERY ROAD. TIME
            ESTIMATED FROM RADAR.

&&

KS
Local storm report, Mar 3, 4:20 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     3 SSE EMERSON           34.09N 84.74W
03/03/2023                   BARTOW             GA   PUBLIC

            A TREE WAS DOWNED ACROSS HIGHWAY 41
            SOUTHBOUND ONE MILE NORTH OF DABBS BRIDGE
            ROAD.

&&

RW

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 3:27 AM ESTHigh Wind WarningFFCBartow, Carroll, Catoosa, Chattooga, Cherokee, Cobb and 18 more14 hr
Mar 3, 1:28 PM ESTSevere Thunderstorm Warning Destructive damage threatFFCCatoosa, Dade, Walker62 min
Mar 3, 2:05 PM ESTSevere Thunderstorm Warning Considerable damage threatFFCChattooga, Floyd, Gordon, Polk, Walker55 min
Mar 3, 2:27 PM ESTSevere Thunderstorm Warning Considerable damage threatFFCCatoosa, Fannin, Gilmer, Gordon, Murray, Walker and 1 more48 min
Mar 3, 2:44 PM ESTSevere Thunderstorm WarningFFCBartow, Floyd, Gilmer, Gordon, Pickens61 min
Mar 3, 2:51 PM ESTTornado WarningFFCBartow, Floyd, Gordon24 min
Mar 3, 3:06 PM ESTSevere Thunderstorm WarningFFCBartow, Floyd, Haralson, Paulding, Polk39 min
Mar 3, 3:14 PM ESTTornado WarningFFCBartow, Cherokee, Dawson, Gilmer, Gordon, Pickens31 min
Mar 3, 3:16 PM ESTSevere Thunderstorm Warning Considerable damage threatFFCBartow, Cherokee, Dawson, Fannin, Gilmer, Gordon and 4 more44 min
Mar 3, 3:45 PM ESTSevere Thunderstorm WarningFFCBartow, Carroll, Cherokee, Cobb, Haralson, Paulding and 1 more45 min
Mar 3, 3:52 PM ESTSevere Thunderstorm WarningFFCDawson, Fannin, Gilmer, Lumpkin, Pickens, Towns and 2 more38 min
Mar 3, 4:05 PM ESTTornado WarningFFCCherokee, Forsyth25 min
Mar 3, 4:06 PM ESTSevere Thunderstorm WarningFFCCarroll, Douglas, Haralson, Heard39 min
Mar 3, 4:11 PM ESTSevere Thunderstorm WarningFFCCherokee, Cobb, Dawson, Forsyth, Fulton, Gwinnett and 2 more49 min
Mar 3, 4:29 PM ESTSevere Thunderstorm WarningFFCHall, White31 min
Mar 3, 4:34 PM ESTSevere Thunderstorm WarningFFCLumpkin, White26 min
Mar 3, 4:44 PM ESTSpecial Weather StatementFFCHeard46 min
Mar 3, 4:55 PM ESTSevere Thunderstorm WarningFFCHall, Lumpkin, White18 min
Mar 3, 5:00 PM ESTSevere Thunderstorm WarningFFCCherokee, Cobb, Dawson, Forsyth, Fulton, Gwinnett and 1 more27 min
Mar 3, 5:09 PM ESTSpecial Weather StatementFFCClayton, DeKalb, Fulton36 min
Mar 3, 5:23 PM ESTSpecial Weather StatementFFCClayton, Coweta, Fayette37 min
Mar 3, 5:26 PM ESTSpecial Weather StatementFFCBanks, Barrow, Gwinnett, Hall, Jackson34 min
Mar 3, 5:29 PM ESTSpecial Weather StatementFFCTroup31 min
Mar 3, 5:29 PM ESTSpecial Weather StatementFFCWhite16 min
Mar 3, 5:46 PM ESTSpecial Weather StatementFFCClayton, Rockdale29 min
Mar 3, 5:59 PM ESTSpecial Weather StatementFFCFayette, Henry, Meriwether, Spalding, Troup31 min
Mar 3, 6:04 PM ESTSpecial Weather StatementFFCBarrow, Clarke, Jackson, Madison, Walton26 min
Mar 3, 6:14 PM ESTSpecial Weather StatementFFCHenry, Newton, Rockdale, Walton31 min
Mar 3, 6:30 PM ESTSpecial Weather StatementFFCClarke, Madison, Oconee, Oglethorpe30 min
Mar 3, 6:42 PM ESTSpecial Weather StatementFFCMorgan, Newton, Oconee33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.